Strong Wind, Gibson
- When
- February 24, 1:00 AM CST to 6:00 AM CST
- Where
- Gibson forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
A low pressure system strengthened as it moved northeast into the Great Lakes region. Behind a trailing cold front, west winds gusted from 40 to 50 mph late on the night of the 23rd into the early morning of the 24th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A low pressure system strengthened as it moved northeast into the Great Lakes region. Behind a trailing cold front, west winds gusted from 40 to 50 mph late on the night of the 23rd into the early morning of the 24th. The peak wind gust at the Evansville airport was 47 mph. Isolated power outages were reported, affecting several hundred customers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 23, 11:18 PM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1118 PM CST Sat Feb 23 2019
.UPDATE...
Issued at 1118 PM CST Sat Feb 23 2019
The AVIATION section has been updated for the 06Z TAF issuance.
UPDATE Issued at 929 PM CST Sat Feb 23 2019
Cancelled the Flash Flood Watch for the remainder of western
Kentucky and updated the forecast to reflect this and reduction
in rain chances for the remainder of the evening. Radar indicates
widely scattered showers across southwest Illinois mid evening,
so maintained a slight chance across the northern half of southern
Illinois, southwest Indiana, and the Kentucky Pennyrile through
the rest of the evening.
Also adjusted wind and wind gust grids with latest CONSShort,
NAMNest, and HRRR guidance. Wind gusts will likely gust as high as
40 to 50 mph across much of the region for a 2 to 3 hour window
immediately behind the cold front between midnight and 6 AM. The
strongest winds will start across the Missouri Ozarks just before
midnight, reaching I-57 and the Paducah area 1 to 2 AM, then
Evansville and Hopkinsville by 3 AM. Winds will remain gusty
through the night and into Sunday, but the strongest winds are
expected in the wake of the front overnight. A few gusts may
exceed 50 mph, especially across the northern tier of southern
Illinois into southwest Indiana.
Otherwise, remainder of forecast is on track and largely
unchanged from prior.
UPDATE Issued at 647 PM CST Sat Feb 23 2019
Updated the forecast to raise wind speeds/gusts overnight and
extend the Wind Advisory to include the entire forecast area. The
advisory still runs from midnight until noon across the northern
half of the area. The southern half runs from midnight until 6 AM.
Available short term model guidance, including the NAMNest, HRRR,
and even blended data suggests the likelihood of wind gusts of 40
to 50 mph in the wake of a cold front after midnight tonight.
Steep lapse rates within the lowest 3-5 kft will promote efficient
mixing of very strong winds aloft to the surface. In this layer,
NAM and GFS forecast soundings indicate winds in excess of 45-50
knots, and much of this momentum will likely translate to the
surface.
The peak period of strongest winds is expected from midnight
until 6 AM across the entire region. Strong gradient winds will
continue through at least the morning hours across the northern
half of the area.
UPDATE Issued at 349 PM CST Sat Feb 23 2019
Cancelled a portion of the Flash Flood Watch, northwest of a
Murray to Greenville KY line.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 257 PM CST Sat Feb 23 2019
A very strong storm system lifting northeast into the
Midwest and Great Lakes region tonight will drag a cold front
through the region. Most of the precip wit the system should lie
along a pre-frontal trof ahead of the cold front, so only far
eastern counties will see any shower chances linger into the
evening. Bigger story will lie with the strong and gusty southwest
to westerly winds behind the front. Will continue wind advisory
over about the north half of the forecast region, where gusts
could exceed 40 mph...especially after midnight.
Looking for a breezy but sunny day on Sunday as surface high
pressure drops southeast into the northern Plains and Midwest.
The good news for many is that this high pressure system will
bring us an extended period of dry weather right into mid week,
with seasonably cool conditions.
.LONG TERM...(Wednesday through Saturday)
Issued at 257 PM CST Sat Feb 23 2019
Another cold front will take aim on the forecast area Wednesday.09
However, this front looks to be moisture starved with only weak
low level moisture return and very little mid/upper level support.
In fact, H50 flow should be nearly zonal at that time. Another
seasonably chilly high pressure system will move southeast into
the Midwest and Great lakes regions Thursday and Friday. Though
pesky ripples of energy aloft could create some very light rain or
wintry precip during that time, at this time it is looking as
though impacts would be minimal to nil.
Yet another in a series of cold front is expected to push
southeast through the region Friday. Once again, not looking for a
great deal of moisture or lift with the front, so will keep precip
chances pretty low at this time. However, a much stronger
surface high is expected to push southeast into the Plains as we
head into the weekend, bringing another shot of cold Canadian air
with it.
In a nutshell, no Spring conditions yet in sight. Should be an
extended period featuring multiple shots of Canadian air.
&&
.AVIATION...
Issued at 1118 PM CST Sat Feb 23 2019
The main story for aviation this cycle will be very gusty west
winds overnight and through much of the day. Gusts 30-40kts will
be common, with the strongest gusts in the morning across the
northern half of the area including KMVN, KEVV, and KOWB.
Otherwise, a band of MVFR ceilings will come with the gusty west
winds behind the cold front. It will impact the TAF sites for 3-5
hours from 09Z-17Z. Otherwise, clear skies are expected.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 AM CST Sunday for ILZ088>094.
Wind Advisory until noon CST Sunday for ILZ075>078-080>087.
MO...Wind Advisory until 6 AM CST Sunday for MOZ086-087-100-107>112-
114.
Wind Advisory until noon CST Sunday for MOZ076.
IN...Wind Advisory until noon CST Sunday for INZ081-082-085>088.
KY...Wind Advisory until 6 AM CST Sunday for KYZ001>013-015>017-021-
022.
Wind Advisory until noon CST Sunday for KYZ014-018>020.
&&
UPDATE...DRS
SHORT TERM...GM
LONG TERM...GM
AVIATION...DRSHazardous Weather Outlook National Weather Service Paducah KY 912 PM CST Sat Feb 23 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 912 PM CST Sat Feb 23 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Very strong and gusty winds are expected behind a cold frontal passage tonight. Gusts of 40 to 50 mph are expected. Please refer to the Wind Advisory product for more details. Minor to major flooding continues on most area rivers, and areal flooding from recent heavy rains continues in some locations. Refer to our Flood Warnings and statements for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Wind Advisory will remain in effect until Noon on Sunday, along and north of a Perryville Missouri to Marion Illinois to Calhoun Kentucky line. Please refer to the Wind Advisory product for details. Minor to major flooding continues on most area rivers, and areal flooding from recent heavy rains continues in some locations. Refer to Flood Warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, reports of any damage from gusty winds late tonight into Sunday morning are appreciated. RJP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
715 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD ELKTON 36.81N 87.16W
02/23/2019 TODD KY EMERGENCY MNGR
HIGH WATER IS THREATENING A CHURCH AND A
COUPLE OF HOMES IN ELKTON. WATER COVERS
PORTIONS OF STATE ROADS 181, 848, AND 475,
AS WELL AS SEVERAL COUNTY ROADS ACROSS THE
COUNTY.
&&
DRSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
738 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLOOD NORTONVILLE 37.19N 87.45W
02/23/2019 HOPKINS KY EMERGENCY MNGR
WATER COVERED A FEW ROADS FROM NORTONVILLE
TO WHITE PLAINS.
&&
DRSThe national radar mosaic for the moment the first event began.
6 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803992, 803993, 803994, 803995, 803996, 803997.